Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS La Crosse, WI

June 13, 2018Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 13, 2018, 1:07 AM CDT for Taylor County, Wisconsin. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 1:07 AM CDT (06:07 UTC)
Expired
Jun 13, 2018, 1:20 AM CDT
In force
13 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Taylor County, WI

The radar

The La Crosse radar (KARX), 172 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS53 KARX 130607
SVRARX
WIC119-130630-
/O.NEW.KARX.SV.W.0043.180613T0607Z-180613T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
107 AM CDT WED JUN 13 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  East central Taylor County in north central Wisconsin...

* Until 130 AM CDT

* At 107 AM CDT, a severe thunderstorm was located 12 miles southwest
  of New Wood Wildlife Area, or 13 miles east of Medford, moving east
  at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  east central Taylor County, including the following locations:
  Goodrich and Highway M And Joe Martin Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4514 9005 4512 9004 4512 9019 4521 9020
      4523 9005
TIME...MOT...LOC 0607Z 264DEG 41KT 4515 9007 

HAIL...1.00IN
WIND...60MPH
 
$$

Rogers
1 follow-up statement
706 
WWUS53 KARX 130620
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
120 AM CDT WED JUN 13 2018

WIC119-130629-
/O.CAN.KARX.SV.W.0043.000000T0000Z-180613T0630Z/
Taylor WI-
120 AM CDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TAYLOR COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4514 9005 4512 9004 4512 9019 4521 9020
      4523 9005
TIME...MOT...LOC 0617Z 264DEG 41KT 4516 8988 

$$

Rogers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:11 AM CDT, 56 minutes earlier.

Area forecast discussion, Jun 13, 12:11 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1211 AM CDT Wed Jun 13 2018

.UPDATE...
Issued at 658 PM CDT Tue Jun 12 2018

Have made some slight migrations to the forecast to concentrate
the severe/strong storm risk from one SLGT area into two smaller areas
where the ingredients seem to suggest a bit higher storm coverage
Area 1: The southern area south of about Highway 18 in NE IA and
SW WI where the MLCAPE pool is around 1500 J/Kg with overlaid
deeper wind shear for supercells.
Area 2: The lower /relatively/ instability area further north but
ahead of the deep and strong shortwave trough heading in with
deep shear for supercells...near and north of I-94 in WI. Have
also slowed the timing this evening to mainly be a 9pm to 12 am
window.

Overall the SPC Deep moisture convergence is highest where the
storm initiation has recently occurred near the Twin Cities and
northwest of Fort Dodge in IA. This is handled well in the recent
RAP forecasts of 925mb thetaE convergence and the RAP tracks
these two areas east over the next hours to bring the storms to
the forecast area. HRRR runs have been targeting these two areas
since I walked in at 4 pm. The area in IA may shift southeast and
just brush the far southern areas south of highway 18....and may
miss the WFO La Crosse northeast Iowa counties totally.

Have refined hourly storm chances in the forecast as well to
represent this thinking.

With deep shear, severe storm chances have to be considered. CAPE
will diminish slowly through the evening thus best chances for
severe storms do as well. However, dynamical forcing of strong
shortwave trough in northern area of storms will make up for some

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 12 2018

Plenty of cloud cover has remained over the area today within a
fairly moist air mass ahead of a surface boundary slowly approaching
from the west across Minnesota. A few showers/sprinkles have
developed at times today with weak isentropic upglide.  Of interest
will be a vigorous shortwave aloft that will approach northern
Wisconsin this evening. Stronger flow will support deep layer
shear of 40-50 kts. Limiting factors include timing of the wave
and instability with RAP MUCAPE ranging from 500-1000 J/kg across
northern Wisconsin to near 2000 J/kg in northeast Iowa. Will have
to watch cloud trends late this afternoon for any clearing. With
the greatest lift with the shortwave across northern Wisconsin,
expect the highest chances for storms in this area, with
isolated/scattered storms possible farther south along the surface
boundary where instability is higher but forcing from the upper
wave is weaker. Given the forcing and shear present, could see a
few strong to severe storms with a hail/wind threat, mainly this
evening, before large scale subsidence takes hold as the shortwave
passes to the east overnight.

Wednesday will be a very nice day as precipitable water values fall
to around half an inch with dry high pressure over the area. Highs
will be around 80 in many areas with mostly sunny skies.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Jun 12 2018

The main concerns through the extended period will be a return to
hot temps and thunderstorm chances.

Even by Thursday mid/upper ridging will be beginning to build across
the Midwest with temps/moisture beginning to increase. The ridge
centered over the Mid Mississippi Valley will remain in place
through the weekend downstream from a deepening upper trough over
the western US. An upper trough passing to the north and east
will help to knock the ridge down early next week and drive a
front through the area.

Plenty of Gulf moisture will be advected northward on the western
periphery of the ridge setting up a humid/unstable pattern across
the region into the Midwest through the weekend with the GFS
indicating precipitable water values could exceed 1.75 inches at
times. Showers/storms are possible by Thur night and Friday with
increasing moisture transport/warm advection. A frontal boundary
will likely be situated somewhere from the northern plains through
the upper Great Lakes with occasional thunderstorm complexes
riding the periphery of the ridge near the frontal zone through
the weekend. Will have to watch where this boundary sets up and
how far south into the more capped warm sector any of these storms
can reach. Could see heavier rainfall as well as some stronger
storms, though, near the frontal zone,currently favoring northern
parts of Minnesota and Wisconsin.

South of the front, heat will be the main concern. The 12.12Z
ECMWF shows 925 mb temps of 27-30C over much of the area Fri-Sun
afternoons with the GFS a few degrees cooler. In the absence of
any storms that sneak south or thicker cloud cover, the higher
ECMWF 925 mb temps would support highs well into the 90s. Dew
points in the 60s to near 70F would result in even higher heat
indices, leading to potential heat concerns. Overnight lows likely
will remain near or above 70 over the weekend for much of the
area. Some uncertainty remains given potential for convection and
questions exactly where the boundary will be set up, but it
certainly looks like a very warm/hot and humid weekend. Temps may
trend downward behind a front early next week, but timing of the
front is still in question.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1210 AM CDT Wed Jun 13 2018

Cold front moving through will bring VFR conditions to the
airfields through the period and SKC. There may be some early VFR
cigs from 06-08Z at KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Baumgardt
SHORT TERM...JM
LONG TERM...JM
AVIATION...Baumgardt
Hazardous weather outlook, Jun 12, 8:12 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
812 PM CDT Tue Jun 12 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041>044-
053>055-061-131200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
812 PM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are possible through midnight. Small hail,
gusty winds and lightning are all possible with any storms that
form.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances will return Thursday night through
Monday. It remains too early to determine the severe risk with
any of these thunderstorms.

Heat and humidity will increase late in the week and last through the
weekend. Afternoon heat indices both Saturday and Sunday are
likely to reach 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-131200-
Taylor-Clark-Buffalo-Trempealeau-Jackson-
812 PM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

A period of thunderstorms is expected this evening and some storms
could be severe. Lightning, large hail and damaging winds are the
main threats with the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances will return Thursday night through
Monday. It remains too early to determine the severe risk with
any of these thunderstorms.

Heat and humidity will increase late in the week and last through the
weekend. Afternoon heat indices are likely to reach 95 to 100 both
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Isolated spotter activation is possible this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt

In the hours before

Special weather statement, Jun 12, 10:45 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1045 PM CDT TUE JUN 12 2018

WIZ017-029-130515-
Taylor-Clark-
1045 PM CDT TUE JUN 12 2018

...THUNDERSTORMS IN NORTHCENTRAL WISCONSIN THROUGH MIDNIGHT...

Showers and thunderstorms will affect Taylor and northern Clark
counties through midnight. The storms will mainly affect areas north
of Highway 29.

Wind gusts to 30 mph, pea size hail, and frequent lightning will
accompany the storms. The threat for severe weather is minimal.

Locations impacted include...
Medford, Thorp, Rib Lake, Dorchester, Lublin, Polley, The Mondeaux
Flowage, and those camping along the Ice Age Trail.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4501 9032 4491 9092 4538 9092 4538 9004
TIME...MOT...LOC 0340Z 234DEG 49KT 4529 9056

DAB
Special weather statement, Jun 12, 11:46 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1146 PM CDT TUE JUN 12 2018

WIZ017-029-130615-
Taylor-Clark-
1146 PM CDT TUE JUN 12 2018

...THUNDERSTORMS IN NORTHCENTRAL WISCONSIN THROUGH 1 AM...

Rounds of showers and thunderstorms continue to affect Taylor and
northern Clark counties. More storms are expected to pass through
the same area through about 1 am and mainly affect areas north of
Highway 29.

Wind gusts to 30 mph, pea size hail, and frequent lightning will
accompany the storms. The threat for severe weather is minimal.

Locations impacted include...
Medford, Thorp, Rib Lake, Dorchester, Lublin, Polley, The Mondeaux
Flowage, and those camping along the Ice Age Trail.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle if storms approach.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4496 9032 4491 9092 4538 9092 4538 9004
TIME...MOT...LOC 0444Z 234DEG 49KT 4578 8957

DAB
Special weather statement, Jun 13, 12:52 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1252 AM CDT WED JUN 13 2018

MNZ096-WIZ053-130615-
Houston-Vernon-
1252 AM CDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOUSTON AND
NORTHWESTERN VERNON COUNTIES...

At 1252 AM CDT, a strong thunderstorm was located near New Albin, or
11 miles southeast of Caledonia, moving northeast at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Viroqua, Westby, Stoddard, Coon Valley, New Albin, Brownsville,
Springville, Reno, Chaseburg, Genoa, Eitzen, Brinkman Ridge, Esofea,
County 5 And Peyton Road, Runge Hollow, County Roads B And Y, Highway
14 61 And County N, Bud, County Roads K And O and County 14 And White
Tail Road.

LAT...LON 4360 9075 4350 9121 4350 9155 4374 9126
      4373 9126 4373 9102
TIME...MOT...LOC 0552Z 243DEG 34KT 4356 9129

Rogers

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:45 PM CDTSpecial Weather StatementARXTaylor90 min
Jun 12, 11:46 PM CDTSpecial Weather StatementARXTaylor89 min
Jun 13, 12:52 AM CDTSpecial Weather StatementARXVernon23 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.